Alert archive / Washington / Winter Storm Warnings in 2008

Winter Storm Warning 4, NWS Seattle, WA

February 9, 2008

NWS Seattle, WA issued this winter storm warning at Feb 9, 2008, 12:25 PM PST. It took effect at Feb 9, 2008, 10:00 PM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2008, 12:25 PM PST (20:25 UTC)
In effect from
Feb 9, 2008, 10:00 PM PST
Expired
Feb 10, 2008, 2:19 AM PST
In force
4 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KSEW 092025
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1225 PM PST SAT FEB 9 2008


WAZ518-519-100700-
/O.UPG.KSEW.WS.A.0005.080210T0200Z-080211T0200Z/
/O.NEW.KSEW.WS.W.0004.080210T0600Z-080211T0600Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
1225 PM PST SAT FEB 9 2008

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SUNDAY...


THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WARNING FOR THE WEST SLOPES OF THE NORTH AND CENTRAL
CASCADES...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST
SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

TEN TO 20 INCHES OF NEW SNOW CAN BE EXPECTED OVER THE CASCADES IN
THE 24 HOUR PERIOD FROM LATE THIS EVENING THROUGH SUNDAY
EVENING...AS TWO WEATHER SYSTEMS MOVE ACROSS WESTERN WASHINGTON. 

THE FIRST WEATHER SYSTEM...A COLD FRONT MOVING ACROSS THE AREA
TONIGHT WILL BRING BETWEEN 5 AND 10 INCHES OF NEW SNOW. RAIN AND
SNOW WILL REACH THE CASCADES BEGINNING LATE THIS EVENING AND
CONTINUING THROUGH SUNDAY MORNING. THE HEAVIEST PRECIPITATION WILL
FALL AHEAD OF THE COLD FRONT...BETWEEN MIDNIGHT AND ABOUT 6 AM.
SNOW LEVELS WILL START OUT AROUND 4000 FEET LATE THIS EVENING...SO
THE PRECIPITATION MAY BEGIN AS RAIN OR RAIN AND SNOW
MIXED...BEFORE CHANGING TO ALL SNOW. THE SNOW LEVEL WILL LOWER TO
AROUND 2500 FEET BY SUNDAY MORNING.

THE SECOND WEATHER SYSTEM...A STRONG UPPER LEVEL TROUGH FOLLOWING CLOSE
BEHIND THE COLD FRONT...WILL BRING AN ADDITIONAL 5 TO 12 INCHES OF
SNOW SUNDAY AFTERNOON AND EVENING. THE SNOW LEVEL WILL REMAIN
BETWEEN 2000 AND 2500 FEET...SO SNOW IS EXPECTED AT ALL CASCADE
PASSES.

IF YOU ARE PLANNING TRAVEL ACROSS THE CASCADE PASSES BE PREPARED
FOR HAZARDOUS WINTER WEATHER CONDITIONS AND POTENTIAL LENGTHY
DELAYS. FOR THE LATEST ROAD CONDITIONS IN THE CASCADE PASSES CALL
511 OR 800-695-ROAD.
 

$$

KAM
2 follow-up statements
000 
WWUS46 KSEW 100518
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
918 PM PST SAT FEB 9 2008

WAZ518-519-101300-
/O.CON.KSEW.WS.W.0004.080210T0600Z-080211T0600Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
918 PM PST SAT FEB 9 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
SUNDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY. 

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CONTINUED THE WINTER
STORM WARNING FOR THE WEST SLOPES OF THE NORTH AND CENTRAL
CASCADES...THROUGH 10 PM PST SUNDAY.

TEN TO 20 INCHES OF NEW SNOW IS EXPECTED OVER THE CASCADES THROUGH SUNDAY
EVENING...AS A COLD FRONT AND AN UPPER LEVEL TROUGH MOVE ACROSS
WESTERN WASHINGTON.

THE COLD FRONT MOVING ACROSS THE AREA TONIGHT WILL BRING BETWEEN 4 AND
8 INCHES OF NEW SNOW. PRECIPITATION WILL REACH THE CASCADES
BEGINNING LATE THIS TONIGHT AND CONTINUE THROUGH SUNDAY MORNING.
SNOW LEVELS AT AROUND 4000 FEET WILL DROP TO AROUND 2500 FEET BY
SUNDAY MORNING. PRECIPITATION MAY BEGIN AS RAIN OR RAIN AND SNOW
MIXED...BEFORE CHANGING TO ALL SNOW. 

WESTERLY FLOW ALOFT AND A STRONG UPPER LEVEL TROUGH SUNDAY
AFTERNOON WILL BRING AN ADDITIONAL 6 TO 12 INCHES OF SNOW SUNDAY
AFTERNOON AND EVENING. THE SNOW LEVEL WILL REMAIN BETWEEN 2000 AND
2500 FEET...SO SNOW IS EXPECTED AT ALL CASCADE PASSES.

IF YOU ARE PLANNING TRAVEL ACROSS THE CASCADE PASSES BE PREPARED
FOR HAZARDOUS WINTER WEATHER CONDITIONS AND POTENTIAL LENGTHY
DELAYS. FOR THE LATEST ROAD CONDITIONS IN THE CASCADE PASSES CALL
511 OR 800-695-ROAD.

$$
000 
WWUS46 KSEW 101019
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
219 AM PST SUN FEB 10 2008

...THE WINTER STORM WARNING FOR THE WEST SLOPES OF THE CASCADES
HAS BEEN DOWNGRADED TO A SNOW ADVISORY FOR TODAY THROUGH THIS EVENING...

WAZ518-519-101830-
/O.CAN.KSEW.WS.W.0004.000000T0000Z-080211T0600Z/
/O.NEW.KSEW.SN.Y.0011.080210T1019Z-080211T0600Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
219 AM PST SUN FEB 10 2008

...SNOW ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS DOWNGRADED THE WINTER
STORM WARNING ALONG THE WEST SLOPES OF THE NORTH AND CENTRAL
CASCADES AND IN THE PASSES TO A SNOW ADVISORY...WHICH IS IN
EFFECT UNTIL 10 PM PST THIS EVENING.

A COLD FRONT MOVING THROUGH THE AREA EARLY THIS MORNING IS PRODUCING
MAINLY RAIN IN THE PASSES. PRECIPITATION AMOUNTS HAVE GENERALLY
BEEN LESS THAN A TENTH OF AN INCH AT SNOQUALMIE PASS...WHILE
HIGHER ELEVATIONS HAVE SEEN UP TO 4 INCHES OF SNOW AS OF 2 AM.

AFTER A BRIEF LULL IN THE PRECIPITATION EARLY THIS MORNING...SNOW
WILL INCREASE ABOVE ABOUT 2500 FEET AS A STRONG UPPER LEVEL TROUGH
MOVES ACROSS THE AREA AND WINDS ALOFT BECOME MORE WESTERLY AND
INCREASE. EXPECT 6 TO 10 INCHES OF NEW SNOW BETWEEN ABOUT 7 AM
THIS MORNING AND LATER THIS AFTERNOON. ANOTHER 2 TO 4 INCHES OF
SNOW ARE EXPECTED THIS EVENING BEFORE WINDS ALOFT DECREASE AND
PRECIPITATION BECOMES LIGHT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE MAINLY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. BE AWARE
THAT THE AVALANCHE DANGER PERSISTS IN THE CASCADES AND THAT THERE
MAY CONTINUE TO BE LENGTHY DELAYS WHEN ATTEMPTING TO CROSS THE
PASSES. FOR LATEST ROAD CONDITIONS IN THE CASCADE PASSES...CALL
511 OR 800-695-ROAD.

$$

ALBRECHT
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Feb 9, 9:05 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 9, 9:05 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
905 AM PST SAT FEB 9 2008

.SYNOPSIS...OCCASIONAL LIGHT RAIN WILL CONTINUE TODAY IN THE VERY
MOIST AIR MASS LEFT BEHIND OVER WESTERN WASHINGTON BY YESTERDAYS
WARM FRONT. A COLD FRONT WILL CROSS THE AREA TONIGHT...AND AN UPPER
TROUGH WILL BRING SHOWERS ON SUNDAY. A WEAK WARM FRONT WILL BRUSH
THE REGION WITH A LITTLE LIGHT RAIN ON MONDAY...FOLLOWED BY ANOTHER
COLD FRONT ON TUESDAY. ANOTHER FRONTAL SYSTEM WILL AFFECT THE
FORECAST AREA THURSDAY AND FRIDAY.

&&

.SHORT TERM...YESTERDAYS WARM FRONT LEFT A VERY MOIST AIR MASS OVER
WESTERN WA. NO SIGNIFICANT FORCING TODAY TO MAKE IT RAIN...BUT NOT
MUCH IS NEEDED TO MAKE IT DRIP. LOW CLOUDS AND OCCASIONAL LOW
VISIBILITY SHOULD ALSO DRIVE THE AVIATION FORECASTER CRAZY. FREEZING
LEVELS HAVE RISEN TO AROUND 6000 FEET BEHIND THE WARM FRONT...BUT
THE PASSES HAVE WARMED TO RIGHT AROUND FREEZING WITH SOME LIGHT SNOW
CONTINUING.

LATEST MODELS ARE SLIGHTLY SLOWER THAN YESTERDAYS RUNS...BRINGING
COLD FRONT PRECIP...FROM THE FRONT CURRENTLY OUT NEAR 135W...TO THE
COAST LATE THIS AFTERNOON AND OVER THE INTERIOR THIS EVENING. COLD
FRONT FROPA N COAST LOOKS TO BE AROUND 04Z...AND OVER PUGET SOUND
AROUND 08Z. THE VIGOROUS UPPER LEVEL TROUGH OUT NEAR 46N/157W
TRAILING THE FRONT WILL REACH THE AREA SUNDAY PRETTY MUCH AS PLANNED.

MAIN PROBLEM FOR THESE TWO SYSTEMS CONTINUES TO BE SNOW IN THE
CASCADES...SEE ALSO THE AVALANCHE SECTION BELOW. WILL UPGRADE THE
CURRENT WINTER STORM WATCH TO A WARNING WITH THE AFTERNOON FORECAST
PACKAGE. NAM12 AND MM5GFS SUGGEST ABOUT 4-10 INCHES OF SNOW FROM 06Z
TONIGHT-18Z SUNDAY WITH THE COLD FRONT...THE HEAVIEST SNOW WILL BE
FROM 06Z-12Z. SNOW LEVELS WILL START OUT BETWEEN 4000-5000 FEET THEN
LOWER TO 2500 FEET BY 18Z.

NEXT SHOT WITH THE UPPER LEVEL TROUGH AND THE WEST FLOW FOLLOWING
THE TROUGH ON SUNDAY SHOULD BRING ANOTHER 5-12 INCHES OF SNOW WITH
SNOW LEVELS 2500 FEET OR BELOW. SO TOTAL ACCUMULATIONS IN THE 24
HOURS WITH THE TWO SYSTEMS SHOULD BE IN THE 10-20 INCH RANGE. WILL
PROBABLY ISSUE A SNOW ADVISORY FOR THE OLYMPICS TO COVER THESE TWO
SYSTEMS.

WARM ADVECTION STILL DEVELOPS ON MONDAY...BUT THIS EVENT LOOKS
WEAKER THAN YESTERDAYS WARM FRONT. LIKELY POPS ARE IN THE FORECAST
NOW...AND WILL LEAVE THAT UNCHANGED. OVERALL THE MODELS HAVE BEEN
BEHAVING QUITE WELL. KAM

.LONG TERM...PREVIOUS DISCUSSION FROM THE 3 AM AFD...THE LONGER
RANGE MODELS SHOW A CONTINUATION OF THE PROGRESSIVE ACTIVE WEATHER
PATTERN FOR THE PERIOD TUE THROUGH FRI... AND THEY AGREE FAIRLY WELL
ON TIMING OF FRONTAL FEATURES. A COLD FRONT WILL MOVE THROUGH WRN WA
ON TUE...FOLLOWED BY AN UPPER RIDGE ON WED. THEN ANOTHER FRONTAL
SYSTEM WILL AFFECT THE REGION THU AND FRI. MCDONNAL

&&

.AVIATION...WRN WA WILL REMAIN IN THE WARM SECTOR UNTIL THE COLD
REACHES THE AREA LATER THIS EVENING. THE FRONT WILL REACH THE COAST
AROUND 04Z...AND THROUGH PUGET SOUND AROUND 07-08Z. UNTIL THE FRONT
PASSES...VERY MOIST LOW LEVELS WILL PERSIST WITH AREAS OF IFR LIKELY
TO PERSIST THROUGH THE AFTERNOON...W/ LOW MVFR AT BEST. WIDESPREAD
SFC VIS 2-5SM W/ BR AND DRIZZLE THROUGH 00Z. A BRIEF IMPROVEMENT IN
CIGS TO HIGH MVFR IS POSSIBLE BETWEEN 00Z AND 05Z W/ DRIZZLE LIKELY
TO END. RAIN REDEVELOPS OVER THE INTERIOR BY 05Z AND CONTINUES
THROUGH AROUND 09Z WHEN THE FRONT IS EAST INTO THE CASCADES.

AT KSEA...LATEST THINKING GIVEN TRENDS AND MODEL GUIDANCE IS FOR
LOWER CIGS AND VIS TO PERSIST THROUGH THE AFTERNOON. LOW IFR AND
DRIZZLE WILL LIKELY PERSIST TIL 21Z...WITH ONLY SLIGHT IMPROVEMENT
TO HIGH IFR OR LOW MVFR THROUGH 00Z. DRIZZLE WILL DECREASE W/
IMPROVED VIS BETWEEN 00Z-04Z...THEN RAIN INCREASES WITH THE FRONT
WITH PASSAGE AROUND 08Z AND A CHANGE TO SHOWERS. S WIND 8-12
KT...INCREASING TO 10-14 KT GUSTS 22 KT...SWITCHING SW AFTER 08Z AND
DECREASING. DTM

&&

.MARINE...SMALL CRAFT ADVISORIES UP FOR ALL THE WATERS EXCEPT
CENTRAL STRAIT FOR SOUTHERLY WINDS DEVELOPING AHEAD OF THE COLD
FRONT TONIGHT. WINDS COULD POSSIBLY REACH LOW END GALE ALONG THE
COAST AND W/ ENTRANCE RIGHT ALONG THE FRONT (PIC7). SMALL CRAFT
WESTERLIES FOR THE CENTRAL AND EASTERN STRAIT AS WELL AS THE COAST
BEHIND THE FRONT SUNDAY MORNING. COLD FRONT REACHING COAST AROUND
04Z-05Z...SLOWLY PUSHING INLAND AND THROUGH THE INLAND WATERS
06-08Z. DTM

&&

.AVALANCHE...EXTREME AVALANCHE DANGER THROUGH SATURDAY NIGHT. OVER
THE PAST FOUR DAYS MOST WEST SLOPE CASCADE AND OLYMPIC AREAS HAVE
RECEIVED 4 TO 7 FEET OF SNOW. WARMING FRIDAY NIGHT AND EARLY
SATURDAY AND ADDITIONAL PRECIPITATION HAS LEAD TO AN EXTREME
AVALANCHE DANGER. SEVERAL LARGE SLIDE PATHS RELEASED LATE FRIDAY AND
FRIDAY NIGHT COVERING HIGHWAYS AND ROADS WITH REPORTS OF LARGE TREES
IN THE DEEP SNOW DEBRIS LEFT BEHIND. SOME PATHS THAT SLID HAVE NOT
RELEASED IN TWENTY FIVE YEARS. WHILE PRECIPITATION HAS DIMINISHED
SATURDAY...TEMPERATURES ARE REMAINING MILD AND THIS SHOULD MAINTAIN
THE POSSIBILITY OF ADDITIONAL AVALANCHES. INCREASING PRECIPITATION
AND WIND IS EXPECTED SATURDAY NIGHT AND EARLY SUNDAY TO MAINTAIN THE
DANGER. CONDITIONS SHOULD IMPROVE ONCE COOLING TAKES PLACE LATER
SUNDAY MORNING. PLEASE SEE WWW.NWAC.US FOR DETAILS. KRAMER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.WINTER STORM WATCH FOR THE CASCADES FOR TONIGHT AND SUNDAY.
.SMALL CRAFT ADVISORY ALL WATERS EXCEPT CENTRAL STRAIT.
.SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS GRAYS HARBOR BAR.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:58 AM PSTWinter Storm WatchSEW8 hr

Nearby

Winter Storm Warnings in Washington, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.